Georgia, 2004Damaging Winds in Georgia, November 24, 2004
November 24, 2004 · NWS CAE · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Nov 24, 3:00 AM EST, 9 hours 44 minutes earlier.
Area forecast discussion, Nov 24, 3:00 AM EST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 AM EST WED NOV 24 2004
.SHORT TERM...
STRONG STORM SYSTEM TO AFFECT AREA TODAY/TONIGHT. UPPER TROUGH IN
THE SOUTHERN PLAINS NOW LIFTING NORTHEAST INTO MID MISSISSIPPI
VALLEY AND PHASE WITH NORTHERN STREAM TROUGH. SURFACE LOW NOW
INTENSIFYING IN SOUTHERN ARKANSAS. WARM FRONTAL BOUNDARY EXTENDS EAST
FROM LOW CENTER ACROSS NORTHERN ALABAMA TO NORTH CENTRAL GEORGIA AND
INTO THE CENTRAL SAVANNAH RIVER AREA/LOW COUNTRY SOUTH CAROLINA.
SHOWERS DEVELOPING NORTH INTO PIEDMONT AT THE MOMENT IN AREA OF
ISENTROPIC LIFT. CONVECTIVE LINE BACK IN ALABAMA/NORTH GEORGIA MOVING
VERY SLOWLY EAST.
MODELS INDICATE WARM FRONT WILL LIFT NORTH TODAY AND THIS SEEMS
REASONABLE...SO MOST IF NOT ALL OF CENTRAL SOUTH CAROLINA WILL BE
IN THE WARM SECTOR AFTER 18Z. AS SURFACE LOW DEEPENS THIS AFTERNOON
MOISTURE FLUX INTO THE AREA WILL INCREASE FROM GULF OF MEXICO.
MODELS ALSO SHOW MID LEVEL SHORT WAVES MOVING OVER AREA LATE
TODAY. MODEL SOUNDINGS SHOW A MID LEVEL WARM LAYER EARLY THIS
AFTERNOON WHICH MAY BE A LIMITING FACTOR FOR SEVERE WEATHER.
HOWEVER...VERTICAL WIND SHEAR FORECAST TO STRENGTHEN. LOW LEVEL JET
60 KT AT 850 MB. UPPER LEVEL DIVERGENCE 200MB-300MB IMPRESSIVE BY
00Z. STRONG DYNAMIC FORCING FOR ASCENT BY EVENING. LAPSE RATES ARE
NOT TOO STEEP BUT EXPECT WEAK INSTABILITY BY AFTERNOON WITH SURFACE
LI -2 TO -4. POTENTIAL FOR ISOLATED SUPERCELLS. STRAIGHT LINE WIND
DAMAGE APPEARS TO BE MAIN THREAT.
LITTLE CHANGE FROM PREVIOUS FORECAST ON DETAILS. CATEGORICAL POPS
MAINLY LATE THIS AFTERNOON AND EVENING. BY 06Z CONVECTION MAINLY
EAST OF MIDLANDS....COLD FRONTAL PASSAGE LATE. DRYING OUT
THANKSGIVING DAY...MAY SEE A FEW LINGERING CLOUDS IN THE MORNING.
COLD ADVECTION LOOKS STRONGER THAN YESTERDAY SO LOWERED MAXIMUM
TEMPS A BIT. COLD NIGHT ON TAP...POSSIBLY NEAR FREEZING AS COLD
HIGH PRESSURE AREA SETTLES OVER AREA. FRIDAY LOOKS COOL...TEMPS
STRUGGLING TO RISE.
&&
.LONG TERM...
NO CHANGES TO EXTENDED PERIOD.
&&
.AVIATION...
THE WARM FRONT NEAR THE AREA SHOULD HELP CAUSE IFR CONDITIONS EARLY
THIS MORNING. THE FRONT SHOULD LIFT WELL NORTH OF THE REGION LATER THIS
MORNING BUT CONTINUED ISENTROPIC LIFT SHOULD HELP MAINTAIN MVFR
CEILINGS. NUMEROUS SHOWERS WILL OCCUR AHEAD OF AN APPROACHING COLD
FRONT...MAINLY LATE THIS AFTERNOON AND EVENING. STRONG WIND GUSTS
COULD OCCUR WITH A FEW OF THE SHOWERS.
&&
.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA 73 56 63 34 / 80 90 10 0
AUGUSTA 73 55 62 33 / 80 90 10 0
SUMTER 73 57 63 33 / 80 90 10 0
ORANGEBURG 74 57 64 34 / 80 90 10 0
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
AWP
AVIATION...RJL
Hazardous weather outlook, Nov 24, 10:05 AM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1005 AM EST WED NOV 24 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-251000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
1005 AM EST WED NOV 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY CONTAIN
FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE HALF INCH. A FEW OF THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH
WITH A FEW TORNADOES POSSIBLE ALONG WITH RAINFALL UP TO TWO INCHES.
.DAYS TWO THROUGH SEVEN...
WEST WINDS OF 15 TO 25 MPH ARE EXPECTED THANKSGIVING DAY.
A LAKE WIND ADVISORY WILL LIKELY BE NEEDED. OTHERWISE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
RCC
In the hours before
Special weather statement, Nov 24, 9:43 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
943 AM EST WED NOV 24 2004
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-241800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...CAMDEN...
COLUMBIA...LANCASTER...LEXINGTON...MANNING...NEWBERRY...ORANGEBURG...
SUMTER AND WAYNESBORO
943 AM EST WED NOV 24 2004
...SEVERE WEATHER OUTLOOK...
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY CONTAIN
FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS
AROUND ONE HALF INCH. A FEW OF THE THUNDERSTORMS WILL HAVE
THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS IN EXCESS OF 60 MPH
WITH A FEW TORNADOES POSSIBLE ALONG WITH RAINFALL UP TO TWO INCHES.
THE SEVERE THREAT WILL BEGIN ACROSS THE SAVANNAH RIVER AREA DURING
THE EARLY AFTERNOON AND SPREAD TO THE REMAINDER OF THE AREA DURING
THE MID AFTERNOON. THE THREAT WILL CONTINUE INTO THE EVENING.
THE SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF AN APPROACHING
COLD FRONT. HIGH LOW-LEVEL MOISTURE AND VERY STRONG WINDS IN THE
UPPER LEVELS OF THE ATMOSPHERE ARE RESPONSIBLE FOR THE SEVERE
WEATHER THREAT.
THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO ALL HAZARDS...COMMERCIAL RADIO...TV OR YOURLOCAL NEWS SOURCE
FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
RCC
Special weather statement, Nov 24, 11:30 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 AM EST WED NOV 24 2004
GAZ040-063>065-077-SCZ018-025-030-241745-
AIKEN-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-RICHMOND-
1121 AM EST WED NOV 24 2004
...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH
BURKE...RICHMOND...MCDUFFIE...COLUMBIA...LINCOLN...MCCORMICK
...EDGEFIELD AND SOUTHERN AIKEN COUNTIES BETWEEN 1230 AND 2 PM EST...
AT 1130 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS IN CENTRAL GEORGIA MOVING RAPIDLY
EASTWARD AT 45 MPH. WINDS AND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED.
SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE WINDS TO 60 MPH
WHICH WILL TAKE DOWN TREES AND POWERLINES.
A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE CSRA AND MIDLANDS OF
SOUTH CAROLINA UNTIL 5 PM.
Thunderstorm Wind, McDuffie
- When
- November 24, 12:44 PM EST
- Where
- McDuffie County, 9 mi N of Thomson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- POST OFFICE
- Coordinates
- 33.600, -82.500
Post Office reports trees and powerlines down in Raysville.
Thunderstorm Wind, Columbia
- When
- November 24, 12:53 PM EST
- Where
- Columbia County, Leah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 33.667, -82.333
Highway Dept. reported large branches down in Leah.
Thunderstorm Wind, Lincoln
- When
- November 24, 12:53 PM EST
- Where
- Lincoln County, Amity
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- POST OFFICE
- Coordinates
- 33.667, -82.483
Post Office reported trees down near Amity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Alabama, November 24, 20041 death · $210,000 · F2 · 2 events
- Flash Flood in Alabama, November 24, 20041 death · $400,000 · 1 event
- Tornado in Louisiana, November 24, 20044 injured · $750,000 · F2 · 1 event
- Tornado in Mississippi, November 24, 2004$3.0 million · F2 · 1 event
- Tornado in Alabama, November 24, 20041 injured · $900,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 2004$630,000 · F2 · 3 events
- Flash Flood and Damaging Winds in Georgia, November 24, 20041 injured · $3.5 million · 61 kt wind · 43 events
- Tornado in Alabama, November 24, 20042 injured · $135,000 · F2 · 1 event
- Tornadoes in Alabama, November 24, 20041 injured · $255,000 · F1 · 2 events
- Tornado in Louisiana, November 24, 2004$250,000 · F1 · 1 event
- Tornado in Alabama, November 24, 2004$200,000 · F1 · 1 event
- Tornado in Alabama, November 24, 20041 injured · $100,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423898, 5423899, 5423900.